Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 20, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 16, 2004, 6:15 PM MST for Pima County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2004, 6:15 PM MST (01:15 UTC)
- Expired
- Jul 16, 2004, 7:00 PM MST
- In force
- 45 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Pima County, AZ
The radar
The Tucson radar (KEMX), 62 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 2:00 PM MST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.3 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 364 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 3179 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 170115 SVRTWC AZC019-170200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 613 PM MST FRI JUL 16 2004 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL PIMA COUNTY IN ARIZONA * UNTIL 700 PM MST * AT 610 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHEAST OF THREE POINTS NEAR RYAN FIELD...OR ABOUT 15 MILES SOUTHWEST OF TUCSON...MOVING NORTH AT 5 TO 10 MPH. DAMAGING WIND...HEAVY RAIN AND HAIL ARE LIKELY. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. LAT...LON 3205 11128 3208 11107 3226 11111 3221 11139 $$ MEYER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:40 PM MST, 3 hours 35 minutes earlier.
Area forecast discussion, Jul 16, 2:40 PM MST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 240 PM MST FRI JUL 16 2004 SOUTHEAST ARIZONA FORECAST DISCUSSION .SYNOPSIS...HIGH PRESSURE ALOFT CENTERED OVER NEW MEXICO WILL ALLOW THE MOIST EAST TO SOUTHEAST FLOW TO CONTINUE TONIGHT AND SATURDAY. THE RISK OF THUNDERSTORMS SHOULD DECREASE SOMEWHAT OVER THE WEEKEND AND INTO THE NEW WEEK AS THE UPPER HIGH MOVES SOUTH AND CUTS OFF SOME OF THE MOISTURE SUPPLY. THIS IN TURN WILL RESULT IN HOTTER AFTERNOONS. A MORE MOIST AND COOLER AIR MASS IS EXPECTED BY THE END OF THE WEEK AS THE HIGH SHIFTS BACK TO NEAR THE FOUR CORNER REGION. && .DISCUSSION...THUNDERSTORMS HAVE BEGUN TO DEVELOP OVER THE HIGHER TERRAIN THIS AFTERNOON AS A SHORT WAVE TROUGH MOVES OUT OF THE AREA. WEAK IMPULSES ASSOCIATED WITH THE SHORT WAVE HAVE HELPED ENHANCE THE CONVECTION. SO FAR ONLY LIGHT RAIN HAS BEEN REPORTED AND RADAR HAS INDICATED SURFACE WIND HAS NOT BEEN ADVERSELY AFFECTED. BUT WITH PLENTY OF MOISTURE IN THE ATMOSPHERE ISOLATED HEAVY RAIN WILL BE POSSIBLE INTO THIS EVENING. ALSO... A THREAT OF LARGE HAIL... STRONG WIND AND HEAVY RAIN EXISTS FOR PINAL AND WESTERN PIMA COUNTY THIS EVENING AS THE POSSIBILITY OF A STRONG OUTFLOW FROM CONVECTION OVER THE THE MOGOLLON RIM. THEREFORE A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 TONIGHT. THE DAY STARTED OUT WITH ABOUT ONE AND A HALF INCHES OF PRECIPITABLE WATER OVER TUCSON... BUT GOES SATELLITE IMAGERY INDICATES THE VALUE DROPPED IN THE LAST 6 HOURS. THE HIGH PRESSURE RIDGE... CENTERED OVER NEW MEXICO... HAS BEGUN TO ADVECTED SLIGHTLY DRIER AIR FROM THE EAST INTO SOUTHERN ARIZONA. THIS TREND WILL CONTINUE AS THE RIDGE AXIS BECOME MORE NORTH TO SOUTH ORIENTED AND THE CENTER MOVES TO THE SOUTHWEST OVER THE NEXT FEW DAYS. AS THE HIGH MOVES TOWARD SOUTHEASTERN ARIZONA THE MOISTURE CHANNEL WILL COLLAPSE AND THE AIR MASS WILL WARM. THIS WILL RESULT IN A LOWER POSSIBILITY OF THUNDERSTORMS AND HIGHER AFTERNOON TEMPERATURES AS THE NEW WEEK BEGINS. THE RIDGE WILL REMAIN OVERHEAD THROUGH AT LEAST THE MIDDLE OF NEXT WEEK. THEN IT WILL PROGRESS NORTHWARD BACK TO THE FAVORED FOUR CORNERS REGION FOR AN INCREASE IN THUNDERSTORM ACTIVITY AND A SLIGHTLY LOWER AFTERNOON TEMPERATURE LATE IN THE WEEK. && .TWC WATCHES/WARNINGS/ADVISORIES... THROUGH 800 PM MST TONIGHT...SEVERE THUNDERSTORM WATCH...SOUTHEAST PINAL COUNTY AND THE WESTERN TWO-THIRDS OF PIMA COUNTY... AZZ029-031-032. EVANS
Hazardous weather outlook, Jul 16, 3:00 PM MST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 300 PM MST FRI JUL 16 2004 AZZ019-030-033>035-170700- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY- 300 PM MST FRI JUL 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF SOUTHEAST ARIZONA .DAY ONE...TODAY SYNOPSIS...THERE WILL BE A SLIGHTLY HIGHER THAN NORMAL RISK FOR SEVERE DOWNBURST WINDS THIS AFTERNOON. THE STORMS THAT DEVELOP TODAY WILL BE RATHER SLOW MOVING SO LOCALIZED FLOODING COULD BECOME A CONCERN THROUGH THIS EVENING. DISCUSSION...AN UPPER LEVEL DISTURBANCE MOVED THROUGH SOUTHERN ARIZONA OVERNIGHT WHICH RESULTED IN HEAVY RAINFALL AMOUNTS OVER SANTA CRUZ COUNTY. THE HIGHEST TOTAL WAS 2.15 INCHES WHICH WAS REPORTED FROM A SPOTTER IN PATAGONIA. THE UPPER LEVEL DISTURBANCE WILL CONTINUE TO PUSH TO THE WEST DURING THE DAY. HOWEVER...THE AIRMASS CONTINUES TO BE VERY MOIST WITH THIS MORNING/S KTUS SOUNDING SHOWING A PRECIPITABLE WATER VALUE IN EXCESS OF 1.5 INCHES. INSTABILITY ALSO REMAINS QUITE RESPECTABLE WITH THE MODIFIED SOUNDING SHOWING A LIFTED INDEX OF MINUS 5 AND THE CAPE WAS APPROXIMATELY 1200 J/KG. THE STORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL BE ISOLATED TO SCATTERED AND WILL MOVE GENERALLY TO THE WEST-NORTHWEST AT 5 TO 10 MPH. DUE TO THE RATHER SLOW MOVEMENT OF THE STORMS THERE IS THE POTENTIAL FOR A FEW OF THE STORMS TO CAUSE LOCALIZED FLOODING. ESPECIALLY OF CONCERN ARE LOCALES WITHIN SANTA CRUZ COUNTY WHERE OVERNIGHT RAINFALL TOTALS WERE QUITE HIGH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE CENTER OF THE UPPER LEVEL HIGH WHICH CURRENTLY EXTENDS FROM SOUTHEAST UTAH TO SOUTHEAST TEXAS WILL RETROGRADE AND EVENTUALLY SHIFT TO A POSITION OVER SOUTHERN ARIZONA AND NEW MEXICO BY EARLY IN THE WEEK. DRIER AIR WHICH IS CURRENTLY LOCATED OVER NEW MEXICO AND TEXAS WILL TRY TO WORK ITS WAY INTO EASTERN ARIZONA DURING THE WEEKEND. AS A RESULT THE PROSPECTS FOR AFTERNOON THUNDERSTORMS WILL DECREASE THROUGH THE WEEKEND AND INTO THE EARLY PART OF NEXT WEEK. HOWEVER...BY MID TO LATE WEEK THE THUNDERSTORM CHANCES WILL INCREASE ONCE AGAIN AS THIS CENTER OF THE HIGH DRIFTS BACK TO THE NORTH AND WEST. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ029-031-032-170700- SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 300 PM MST FRI JUL 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN PINAL COUNTY AND THE WESTERN TWO-THIRDS OF PIMA COUNTY .DAY ONE...TODAY ...A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM MST TONIGHT... SYNOPSIS...THERE WILL BE A SLIGHTLY HIGHER THAN NORMAL RISK FOR SEVERE DOWNBURST WINDS... LARGE HAIL AND HEAVY RAIN THROUGH THIS EVENING. THE STORMS THAT DEVELOP TODAY WILL BE RATHER SLOW MOVING SO LOCALIZED FLOODING COULD BECOME A CONCERN THROUGH THIS EVENING. DISCUSSION...AN UPPER LEVEL DISTURBANCE MOVED THROUGH SOUTHERN ARIZONA OVERNIGHT AND WILL CONTINUE TO PUSH TO THE WEST DURING THE DAY. HOWEVER... THE AIRMASS CONTINUES TO BE VERY MOIST WITH THIS MORNING/S KTUS SOUNDING SHOWING A PRECIPITABLE WATER VALUE IN EXCESS OF 1.5 INCHES. INSTABILITY ALSO REMAINS QUITE RESPECTABLE WITH THE MODIFIED SOUNDING SHOWING A LIFTED INDEX OF MINUS 5 AND THE CAPE WAS APPROXIMATELY 1200 J/KG. STRONG STORMS HAVE DEVELOPED OVER CENTRAL ARIZONA AND MAY CAUSE A PROBLEM AS OUTFLOW FROM THESE STORMS COULD PRODUCE STRONG STORMS OVER THE LOWER WESTERN DESERTS. IF THIS OCCURS THEN LARGE HAIL... STRONG WINDS AND HEAVY RAIN WILL RESULT. THEREFORE... A SEVERE THUNDERSTORM WATCH WILL REMAIN IN EFFECT THROUGH 8 TONIGHT. OTHERWISE... STORMS THAT DEVELOP FROM LOCAL HEATING WILL BE ISOLATED TO SCATTERED AND MOVE GENERALLY TO THE WEST-NORTHWEST AT 5 TO 10 MPH. DUE TO THE RATHER SLOW MOVEMENT OF THE STORMS THERE IS THE POTENTIAL FOR A FEW OF THE STORMS TO CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE CENTER OF THE UPPER LEVEL HIGH WHICH CURRENTLY EXTENDS FROM SOUTHEAST UTAH TO SOUTHEAST TEXAS WILL RETROGRADE AND EVENTUALLY SHIFT TO A POSITION OVER SOUTHERN ARIZONA AND NEW MEXICO BY EARLY IN THE WEEK. DRIER AIR WHICH IS CURRENTLY LOCATED OVER NEW MEXICO AND TEXAS WILL TRY TO WORK ITS WAY INTO EASTERN ARIZONA DURING THE WEEKEND. AS A RESULT THE PROSPECTS FOR AFTERNOON THUNDERSTORMS WILL DECREASE THROUGH THE WEEKEND AND INTO THE EARLY PART OF NEXT WEEK. HOWEVER...BY MID TO LATE WEEK THE THUNDERSTORM CHANCES WILL INCREASE ONCE AGAIN AS THIS CENTER OF THE HIGH DRIFTS BACK TO THE NORTH AND WEST. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. EVANS/MOLLERE
In the hours before
Special weather statement, Jul 16, 2:11 PM MST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 211 PM MST FRI JUL 16 2004 AZZ029-031-032-170300- SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 211 PM MST FRI JUL 16 2004 ...SEVERE THUNDERSTORM WATCH ISSUED... THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 649 FOR CENTRAL ARIZONA EFFECTIVE UNTIL 800 PM MST. THIS WATCH INCLUDES SOUTHEAST PINAL COUNTY AND THE WESTERN TWO- THIRDS OF PIMA COUNTY. THIS WATCH INCLUDES THE TOHONO OODHAM NATION AND THE TOWNS OF AJO...SELLS...ELOY...AND ORACLE. STRONG THUNDERSTORMS DEVELOPING ALONG THE WESTERN AND CENTRAL MOGOLLON RIM WILL MOVE SOUTHWEST INTO THE CENTRAL AND WESTERN ARIZONA DESERTS LATE THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE IN THE FORM OF DAMAGING WIND GUSTS OVER 60 MPH WHICH COULD ALSO PRODUCE LOCALIZED DUST STORMS. LARGE HAIL AND BRIEF BUT HEAVY RAIN IS ALSO POSSIBLE. BASED ON CURRENT STORM MOTION...THE RISK OF SEVERE THUNDERSTORMS SHOULD NOT INCREASE UNTIL AFTER ABOUT 500 PM AND SHOULD REMAIN CONFINED TO AREAS JUST NORTH AND WEST OF TUCSON. HOWEVER THE SITUATION SHOULD BE MONITORED CLOSELY. STAY TUNED FOR FURTHER UPDATES AND POSSIBLE WARNINGS. PYTLAK
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 12:42 AM MST | Severe Thunderstorm Warning | TWC | Cochise | 48 min |
| Jul 17, 1:40 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Jul 17, 4:29 PM MST | Flash Flood Warning | TWC | Graham | 61 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.